zbMATH — the first resource for mathematics

Kazhdan groups acting on compact manifolds. (English) Zbl 0576.22014
This is another paper out of the series studying rigidity properties of actions of semisimple Lie groups and their discrete subgroups on compact manifolds. In earlier papers it was assumed that every simple factor of the Lie group in question has \({\mathbb{R}}\)-rank at least two. This hypothesis was used for two results: the author’s superrigidity theorem for cocycles (a generalization of Margulis’ superrigidity theorem) and Kazhdan’s property T.
In this paper the author shows that in certain special situations Kazhdan’s property T itself can replace superrigidity. The main ingredient of the proof of the several theorems about actions is a theorem (theorem 10) stating that for a Kazhdan group (i.e. one satisfying Kazhdan’s property T) every cocycle with values in a real algebraic group is equivalent to one with values in a Kazhdan subgroup.
Reviewer: H.Abels

22E40 Discrete subgroups of Lie groups
53C50 Global differential geometry of Lorentz manifolds, manifolds with indefinite metrics
57S20 Noncompact Lie groups of transformations
37A99 Ergodic theory
Zbl 0576.22013
Full Text: DOI EuDML
[1] Borel, A., Harder, G.: Existence of discrete cocompact subgroups of reductive groups over local fields. J. für Math.298, 53-64 (1978) · Zbl 0385.14014
[2] Delaroche, C., Kirillov, A.: Sur les relations entre l’espace dual d’un groupe et la structure de ses sous-groupes fermés, Seminaire Bourbaki, No.343, 1967/68
[3] Howe, R., Moore, C.C.: Asymptotic properties of unitary representations. J. Funct. Anal.32, 72-96 (1979) · Zbl 0404.22015
[4] Ihara, Y.: On discrete subgroups of the two by two projective linear group overp-adic fields. J. Math. Soc. Japan18, 219-235 (1966) · Zbl 0158.27702
[5] Kazhdan, D.: Connection of the dual space of a group with the structure of its closed subgroups. Funct. Anal. Appl.1, 63-65 (1967) · Zbl 0168.27602
[6] Kostant, B.: On the existence and irreducibility of certain series of representations. Bull. Amer. Math. Soc.75, 627-642 (1969) · Zbl 0229.22026
[7] Margulis, G.A.: Discrete groups of motions of manifolds of non-positive curvature. Amer. Math. Soc. Translations109, 33-45 (1977) · Zbl 0367.57012
[8] Margulis, G.A.: Some remarks on invariant means. Monat. Math.90, 233-235 (1980) · Zbl 0436.43002
[9] Moore, C.C.: The Mautner phenomenon for general unitary representations. Pac. J. Math.86, 155-169 (1980) · Zbl 0446.22014
[10] Rosenblatt, J.: Uniqueness of invariant means for measure-preserving transformations. Trans. Amer. Math. Soc.265, 623-636 (1981) · Zbl 0464.28008
[11] Schmidt, K.: Amenability, Kazhdan’s propertyT, strong ergodicity, and invariant means for ergodic group actions. Ergod. Th. Dyn. Syst.1, 223-236 (1981) · Zbl 0485.28019
[12] Singer, I., Sternberg, S.: The infinite groups of Lie and Cartan. J. d’Anal. Math.15, 1-114 (1965) · Zbl 0277.58008
[13] Sullivan, D.: Forn?3 there is only one finitely-additive rotationally invariant measure on then-sphere defined on all Lebesgue measurable sets. Bull. Amer. Math. Soc.4, 121-123 (1981) · Zbl 0459.28009
[14] Vinberg, E.B.: Rings of definition of dense subgroups of semisimple linear groups. Math. USSR IZV.5, 45-55 (1971) · Zbl 0252.20043
[15] Wang, S.P.: On the Mautner phenomenon and groups with propertyT. Amer. J. Math.104, 1191-1210 (1982) · Zbl 0507.22011
[16] Zimmer, R.J.: Uniform subgroups and ergodic actions of exponential Lie groups. Pac. J. Math.78, 267-272 (1978) · Zbl 0401.22008
[17] Zimmer, R.J.: On the cohomology of ergodic actions of semisimple Lie groups and discrete subgroups. Amer. J. Math.103, 937-950 (1981) · Zbl 0475.22011
[18] Zimmer, R.J.: An algebraic group defined by an ergodic diffeomorphism. Comp. Math.43, 59-69 (1981) · Zbl 0491.58020
[19] Zimmer, R.J.: Strong rigidity for ergodic actions of semisimple Lie groups. Annals of Math.112, 511-529 (1980) · Zbl 0468.22011
[20] Zimmer, R.J.: Ergodic Theory and Semisimple Groups, to appear · Zbl 0571.58015
[21] Zimmer, R.J.: Volume preserving actions of lattices in semisimple groups on compact manifolds. Publ. Math. I.H.E.S., to appear · Zbl 0576.22013
[22] Zimmer, R.J.: Semisimple automorphism groups ofG-structures. J. Diff. Geom. (in press)
[23] Zimmer, R.J.: Actions of lattices in semisimple groups preserving aG-structure of finite type. Preprint · Zbl 0594.22005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.